Esterified Anabolic Androgen-Induced Liver Injury in a Hepatitis C Virus-Positive Patient: A CaseReport
Background: Cases of drug induced liver injury still perplex gastroenterologists due to its wide range of presentations that mimic acute and chronic liver conditions. Moreover, matters get complicated when clinicians face the possibility of drug-induced injury in the presence of pre-existing chronic liver disease. Case: A 69 year-old male who was recently discovered to have a hepatitis C viral infection presented with acute manifestations (mixed cholangio-hepatocellular injury) not fully explained by the underlying chronic disease, we suspected an idiosyncratic reaction from an esterified anabolic androgen. His manifestations have appeared acutely after the drug intake and include acute onset of jaundice, abdominal pain, pruritus and choluria. He was improving on drug discontinuity and conservative measures during his brief hospital stay. Conclusion: The underlying chronic disease constitutes a dilemma in diagnosis of superimposed drug-induced liver injury, as the proof of causality is a daunting task. In such cases, it is tempting to link such new emerging manifestations to be a flare-up of the underlying chronic disease rather than to the drug. However, certain clues helped to point this clinical presentation towards a drug-induced liver injury
2. Devarbhavi H. An update on drug-induced liver injury. J Clin Exp Hepatol. 2012 Sep; 2(3): 247-59.
3. Sgro C, Clinard F, Ouazir K, Chanay H, Allard C, Guilleminet C, et al. Inci¬dence of drug-induced hepatic injuries: a French population-based study. Hepatology. 2002 Aug;36(2):451-5.
4. Danan G, Benichou C. Causality assessment of adverse reactions to drugs—I. A novel method based on the conclusions of international consen¬sus meetings: application to drug-induced liver injuries. J Clin Epidemiol. 1993 Nov;46(11):1323-30.
5. Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008 Dec;135(6):1924-34, 1934.e1-4.
6. Andrade RJ, Lucena MI, Fernández MC, Pelaez G, Pachkoria K, García-Ruiz E, et al. Drug-induced liver injury: an analysis of 461 incidences submit¬ted to the Spanish registry over a 10-year period. Gastroenterology. 2005 Aug;129(2):512-21.
7. Synder P. Androgens. In: Brunton L, Chabner B, Knollman B, editors. Good¬man & Gilman’s the pharmacological basis of therapeutics. 12th ed. New York: McGraw-Hill; 2011. p. 1195-208.
8. Marquardt GH, Logan CE, Tomhave WG, Dowben RM. Failure of non-17- alkylated anabolic steroids to produce abnormal liver function tests. J Clin Endocrinol Metab. 1964 Dec;24:1334-6.
9. Nguyen GC, Sam J, Thuluvath PJ. Hepatitis C is a predictor of acute liver injury among hospitalizations for acetaminophen overdose in the United Sta¬tes: a nationwide analysis. Hepatology. 2008 Oct;48(4):1336-41.
10. Chalasani NP, Hayashi PH, Bonkovsky HL, Navarro VJ, Lee WM, Fontana RJ; Practice Parameters Committee of the American College of Gastroentero¬logy. ACG Clinical Guideline: the diagnosis and management of idiosyncratic drug-induced liver injury. Am J Gastroenterol. 2014 Jul;109(7):950-66; quiz 967.
11. Watkins PB, Seeff LB. Drug-induced liver injury: summary of a single topic clinical research conference. Hepatology. 2006 Mar;43(3):618-31.
12. Huang Y-S. S1881 the therapeutic efficacy of ursodeoxycholic acid (UDCA) in drug-induced liver injury: results of a randomized controlled trial. Gas-troenterology. 2010 May;138(5):S–809.
13. Kaplowitz N. Drug-induced liver disease. 3rd ed. Philadelphia: Elsevier Inc; 2013. p. 3-14.
14. Yoshida EM, Erb SR, Scudamore CH, Owen DA. Severe cholestasis and jaundice secondary to an esterified testosterone, a non-C17 alkylated anabo¬lic steroid. J Clin Gastroenterol. 1994 Apr;18(3):268-70.
15. Savvidou S, Gagalis A, Efstratiou I, Kalambakas A. Anabolic androgen-in¬duced intrahepatic cholestasis presented with normal Ɣ-glutamyl-transpepti¬dase. J Interdiscipl Histopathol. 2014;2(2):98-103.
16. Carrasco D, Prieto M, Pallardó L, Moll JL, Cruz JM, Muñoz C, et al. Multiple hepatic adenomas after long-term therapy with testosterone enanthate. Re¬view of the literature. J Hepatol. 1985;1(6):573-8.
17. Tyagi A, Rajalakshmi M, Jeyaraj DA, Sharma RS, Bajaj JS. Effects of long-term use of testosterone enanthate. II. Effects on lipids, high and low den¬sity lipoprotein cholesterol and liver function parameters. Int J Androl. 1999 Dec;22(6):347-55.
18. García-Cortés M, Stephens C, Lucena MI, Fernández-Castañer A, Andrade RJ; Spanish Group for the Study of Drug-Induced Liver Disease (Grupo de Estudio para las Hepatopatías Asociadas a Medicamentos GEHAM). Causality assessment methods in drug induced liver injury: strengths and weaknes¬ses. J Hepatol. 2011 Sep;55(3):683-91.
19. Liss G, Rattan S, Lewis JH. Predicting and preventing acute drug-indu¬ced liver injury: what's new in 2010? Expert Opin Drug Metab Toxicol. 2010 Sep;6(9):1047-61.
20. Daly AK, Donaldson PT, Bhatnagar P, Shen Y, Pe'er I, Floratos A, et al. HLA-B*5701 genotype is a major determinant of drug-induced liver injury due to flucloxacillin. Nat Genet. 2009 Jul;41(7):816-9.
Authors who publish with this journal agree to the following terms:
- Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution 4.0 International License that allows others to share the work with an acknowledgement of the work’s authorship and initial publication in this journal.
- Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal’s published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
- Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work.
Enforcement of copyright
The IJMS takes the protection of copyright very seriously.
If the IJMS discovers that you have used its copyright materials in contravention of the license above, the IJMS may bring legal proceedings against you seeking reparation and an injunction to stop you using those materials. You could also be ordered to pay legal costs.
If you become aware of any use of the IJMS' copyright materials that contravenes or may contravene the license above, please report this by email to firstname.lastname@example.org
If you become aware of any material on the website that you believe infringes your or any other person's copyright, please report this by email to email@example.com